Washington, 2010

Heavy Snow and Winter Weather in Washington, November 19 to 20, 2010

November 19 to 20, 2010 · NWS OTX · 2 events in 2 counties and zones

A cold and unstable air mass in combination with low level upslope flow brought heavy snow on the Waterville Plateau. A trained spotter reported six inches of snow in Waterville.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold and unstable air mass in combination with low level upslope flow brought heavy snow on the Waterville Plateau. A trained spotter reported six inches of snow in Waterville. Nine miles north of Chelan on Highway 97, a driver lost control on the ice resulting in a collision with one indirect fatality and at least two indirect injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 19, 2:45 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 19, 2:45 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PST FRI NOV 19 2010

.SYNOPSIS...
LIGHT SNOW SHOWERS ARE EXPECTED ACROSS THE REGION TODAY...WITH THE
MAIN FOCUS MAINLY ACROSS THE NORTHERN MOUNTAINS. MUCH BIGGER
CHANGES ARE EXPECTED TO BEGIN THIS WEEKEND AS A DEEP UPPER LEVEL
TROUGH DESCENDS INTO THE INLAND NORTHWEST. THE SEASONS FIRST
CHANCE OF WIDESPREAD LIGHT VALLEY SNOW WILL COME WITH THIS WEATHER
SYSTEM...FOLLOWED BY AN ARCTIC AIR MASS INVASION LATE THIS WEEKEND
THROUGH THE MIDDLE OF NEXT WEEK.

&&

...MUCH COLDER WEATHER ON THE WAY SUNDAY INTO NEXT WEEK...

.DISCUSSION...

TONIGHT THROUGH TOMORROW NIGHT...THE UPPER LEVEL TROUGH ALONG THE
WASHINGTON COAST WILL DIG OVER THE NEXT 24-36 HOURS AS A 120KT JET
MAX AT 250MB DIVES SOUTHWARD OUT OF WESTERN B.C. THE AIR MASS OVER
THE INLAND NORTHWEST WILL REMAIN CONDITIONALLY UNSTABLE THROUGH
TOMORROW...AND SNOW LEVELS WILL BE DOWN TO THE VALLEY FLOORS. THE
FOCUS FOR SNOW SHOWERS WILL SHIFT FROM ONE SIDE OF THE SPOKANE
FORECAST AREA TO THE OTHER. THROUGH SUNSET...SCATTERED LIGHT SNOW
SHOWERS WILL BE FOCUSED OVER THE MOUNTAINS OF EXTREME NORTHEAST
WASHINGTON AND FAR NORTH IDAHO WITH A SMALL SCALE VORTICITY MAX
EXITTING THE REGION THROUGH NORTHWEST MONTANA. BY EARLY EVENING...
THE FOCUS FOR SNOW WILL DEVELOP OVER THE EAST SLOPES OF THE NORTHERN
CASCADES...AS A DECAYING UPPER LOW NEAR THE MOUTH OF THE COLUMBIA
RIVER DRIFTS TO THE NORTHEAST. THERE IS GOOD MODEL AGREEMENT THAT
INCREASING UPPER DIFFLUENCE COMBINED WITH DEVELOPING EASTERLY
UP-SLOPE INTO THE EAST SLOPES WILL GENERATE LIGHT PRECIPITATION.
P-TYPE SHOULD BE ALL SNOW WILL THE EXCEPTION BEING THE LOWEST
ELEVATIONS ALONG THE COLUMBIA RIVER AROUND WENATCHEE...CHELAN AND
CHIEF JOSEPH DAM THIS EVENING. SNOW AMOUNTS WILL BE A BIT TRICKY DUE
TO THE CONVECTIVE NATURE OF THE PRECIPITATION. 500MB TEMPERATURES
AROUND 33C WILL CONTRIBUTE TO LOCALLY HEAVIER ACCUMULATIONS...BUT
FOR THE MOST PART LOOK FOR 1-2 INCHES OF ACCUMULATION IN PLACES
WENATCHEE...LEAVENWORTH...CHELAN...WINTHROP...AND OMAK. SINCE A GOOD
DEAL OF THE SNOW WILL FALL LATE TONIGHT INTO TOMORROW MORNING...
THERE IS A DECENT CHANCE THAT SNOW WILL STICK ON THE ROAD SURFACES.
IT IS A MARGINAL CASE FOR A SNOW ADVISORY. WILL HOLD OFF ON AN
ADVISORY FOR NOW SINCE MOST OF THE ACCUMULATION SHOULD HOLD OFF
UNTIL THE LATE NIGHT HOURS AND THERE IS NO BIG MORNING COMMUTE ON A
SATURDAY. LOW LEVEL UPSLOPE AND UPPER SUPPORT DIMINISH TOMORROW
AFTERNOON/EVENING...SO ACCUMULATING SNOW SHOULD COME TO AN END BY
MID AFTERNOON.

COLD ADVECTION WILL BEGIN TO INCREASE TOMORROW AS SURFACE HIGH
PRESSURE OVER SOUTHWEST CANADA BUILDS...FORCING MODIFIED ARCTIC
AIR TO BLEED THROUGH THE VALLEYS OF NORTHEAST/NORTH CENTRAL
WASHINGTON. PEOPLE WILL NOTICE AN INCREASINGLY BITTER NORTHEAST
WIND BY SATURDAY AFTERNOON...ESPECIALLY IN THE OMAK...SANDPOINT...
AND COEUR D'ALENE AREAS. THE COLD AIR WILL CONTINUE TO DESCEND
INTO THE REGION SATURDAY NIGHT. /GKOCH

SUNDAY THROUGH MONDAY NIGHT...A VERY DEFINITE COOLING OF THE
WEATHER WILL OCCUR CONTINUOUSLY THROUGH THIS PORTION OF THE
FORECAST. WHILE ALL MAJOR MODELS ADVERTISE STARKLY COLDER
CONDITIONS...THE EXACT WEATHER LEADING INTO THE ARCTIC PLUNGE IS
STILL A LITTLE BUT FUZZY. THE CANADIAN/06Z DGEX/ECMWF ALL
GENERALLY SHOW SIMILAR FEATURES AND TIMING THROUGH THE PERIOD...SO
THE SOLUTION LARGELY PARALLELING THE CANADIAN WAS FOLLOWED THROUGH
THIS PORTION OF THE FORECAST...WITH SOME TEMPERING TOWARD THE SREF
ENSEMBLE MEAN. THE RESULT WAS A FORECAST THAT COOLED EACH PERIOD
WHILE FOCUSING SNOW SHOWERS ON SUNDAY AFTERNOON WITH A MORE LARGE
SCALE SNOW EVENT POSSIBLE ON MONDAY.

BY SUNDAY AFTERNOON...MID-LEVEL TEMPERATURES START TO DROP OFF
INTO THE MID -40S CELSIUS. LAPSE RATES STEEPEN SIGNIFICANTLY
ALOFT THROUGH THE DAY...AND BREAKS IN THE CLOUDS WILL LIKELY LEAD
TO SOME FORM OF STRATOCUMULUS DEVELOPMENT THROUGH THE DAY. MODEL
SOUNDINGS SUGGEST THE SURFACE LAYER WOULD PROMOTE CLOUD
DEVELOPMENT WITH BASES SOMEWHERE NEAR THE -12C ISOTHERM AND THE
ENTIRE DEPTH OF THE CLOUD LAYER IN THE -12 TO -20C LAYER. AS A
RESULT AND WITH SOME MID-LEVEL INSTABILITY EVIDENT AS A DEEP 500
MB TROUGH ANCHORS ITSELF OVER THE AREA...SNOW SHOWERS SHOULD
DEVELOP SUNDAY AFTERNOON. WITH SURFACE TEMPERATURES UNLIKELY TO
GET OUT OF THE LOW TO MID 20S FOR MANY VALLEYS...ANY SHOWERS THAT
DO DEVELOP ARE LIKELY TO ACCUMULATE EFFECTIVELY SUNDAY.

AS THE 500 MB LOW CONTINUES TO CARVE INTO THE AREA...COLD AIR WILL
CONTINUE TO FLOOD INTO THE AREA SUNDAY THROUGH MONDAY. IN FACT...A
1037-1039 MB SURFACE HIGH SLOWLY MOVES SOUTHWARD FROM CENTRAL
BRITISH COLUMBIA. THIS WILL KEEP THE PRESSURE GRADIENT PRETTY
TIGHT IN A NORTH TO SOUTH ORIENTATION. AS A RESULT...GUSTY WINDS
ARE LIKELY DOWN THE OKANOGAN VALLEY AND PURCELL TRENCH OF NORTH
IDAHO AS COLDER AIR INVADES THE AREA THROUGH MOST OF THE PERIOD.

THE BIGGEST SYSTEM THAT MAY POTENTIALLY AFFECT PORTIONS OF THE
AREA LOOKS TO COME IN MONDAY. THE CANADIAN/DGEX/ECMWF POSITION ALL
TRACK THE 500 MB LOW GENERALLY DIRECTLY OVER SPOKANE AND MOVE IT
THROUGH RATHER QUICKLY. HOWEVER...THE NAM IS BOTH SLOWER AND
DEEPER WITH THE SYSTEM. IT ALSO TRACKS IT MUCH FARTHER WEST. AS A
RESULT...THE SPIN-UP OF A SURFACE SYSTEM AND ITS ATTENDANT
DEFORMATION ZONE FOLLOWING A PERIOD OF ISENTROPIC PRECIPITATION ALL
ARE FOCUSED DIRECTLY OVER SPOKANE ON MONDAY. THE NET RESULT IS
SOMEWHERE IN THE NEIGHBORHOOD OF 0.75 OF AN INCH OF QPF IN/NEAR
SPOKANE WITH AN APPROXIMATE RATIO OF 15:1. DOING THE MATH...THAT
ENDS UP JUST SHORT OF A FOOT OF SNOW FROM THE NAM.
THANKFULLY...THE MODEL CONSENSUS DOES NOT FOLLOW THE NAM...AND
WITH A TENTH OR TWO OF QPF FROM MOST OTHER MODELS...SNOW AMOUNTS
ARE LIKELY TO BE MORE IN THE TWO INCH RANGE. WHILE DISCOUNTING THE
NAM FOR NOW...IT MUST BE NOTED THAT ITS SOLUTION WAS REMARKABLY
CONSISTENT ON ITS 12 AND 18Z RUNS...AND ITS SOLUTION STILL
CERTAINLY FITS WITH THE GEFS ENSEMBLE MEMBER ENVELOPE. BECAUSE OF
THIS...THE MONDAY SYSTEM CERTAINLY BEARS WATCHING.

BEHIND MONDAY'S SYSTEM...DRIER AIR FLOODS DOWN THE VALLEYS FROM
CANADA. THIS SEEMS LIKELY TO CLEAR SKIES FROM NORTH TO SOUTH
MONDAY NIGHT. IN ADDITION...THE PRESSURE GRADIENT STARTS TO RELAX.
THESE TWO FACTORS WILL ADD TO A FRIGID NIGHT MONDAY NIGHT. THE
EXACT MAGNITUDE OF COLD WILL LIKELY BE DETERMINED BY SNOW COVER.
AREAS WITH SNOW SEEM LIKELY TO DROP BELOW ZERO...WHILE THOSE
WITHOUT WILL LIKELY BE STUCK IN THE SINGLE DIGITS. EITHER
WAY...OLD MAN WINTER IS SET TO BRING A CRUEL DOSE OF REALITY THE
BEGINNING OF NEXT WEEK. /FRIES

TUESDAY THROUGH THANKSGIVING DAY...ARCTIC AIR WILL SETTLE OVER THE
REGION WITH TEMPERATURES ABOUT 20 DEGREES BELOW NORMAL. A STRONG
SURFACE HIGH PRESSURE WILL BUILD OVER THE INLAND NORTHWEST. THOSE
AREAS WITH FRESH SNOW COVER WILL BE RESISTANT TO DAYTIME WARMING AND
WILL RADIATE QUICKLY OVERNIGHT. THE NORTHEAST VALLEYS WILL BE MOST
FAVORABLE TO SETTING NEW MINIMUM TEMPERATURE RECORDS TUESDAY NIGHT
AND WEDNESDAY NIGHT. THE ENTIRE FORECAST AREA MAY SEE RECORD COLD
MAX TEMPERATURES TUESDAY AS HIGHS STRUGGLE TO BREAK OUT OF THE TEENS
SOUTH AND SINGLE DIGITS NORTH. WIND CHILL TEMPERATURES WILL NOT BE
AN ISSUE AS WINDS WILL BE VERY LIGHT UNDER THE SURFACE HIGH. THOSE
TRAVELING FOR THE HOLIDAY SHOULD TAKE NECESSARY PRECAUTIONS.

THE ONLY REAL CHANCE OF PRECIPITATION WILL BE ACROSS THE SOUTHEAST
ZONES ON TUESDAY AS A STRONG SHORTWAVE TROUGH EXITS THE REGION. ONCE
THIS IMPULSE MOVES SOUTHEAST...THE FORECAST AREA WILL BE IN
NORTHERLY FLOW AS A PACIFIC RIDGE AXIS APPROACHES THE PACIFIC
NORTHWEST. WHILE THERE WILL BE A STRING OF MINOR IMPULSES RIDING THE
FLOW...THE ARCTIC AIR WILL BE LACKING ANY SIGNIFICANT MOISTURE.
THERE MAY BE ENOUGH FOR A FEW FLURRIES FROM TIME TO TIME BUT LITTLE
IN THE WAY OF MEASURABLE SNOWFALL OUTSIDE OF THE MOUNTAINS. POPS
HAVE BEEN LOWERED SUBSTANTIALLY THROUGH THE END OF THE EXTENDED
FORECAST PERIOD. /KELCH

&&

.AVIATION...
THE SPOKANE...LEWISTON...PULLMAN AND MOSES LAKE AREAS SHOULD
BE CLEAR OF THE SNOW SHOWERS TODAY. LOOK FOR LOCALIZED CEILING AND
VISIBILITY RESTRICTIONS IN THE MOUNTAINOUS AREAS OF NORTH
WASHINGTON AND NORTH IDAHO THROUGH 21-00Z AROUND BONNERS
FERRY...COLVILLE...AND REPUBLIC. SNOW SHOWERS ARE ALSO EXPECTED
AROUND WENATCHEE THIS AFTERNOON...AND SHOULD BECOME MORE
WIDESPREAD AROUND 06Z AS THE NEXT UPPER LEVEL DISTURBANCE SLOWLY
DRIFTS INTO CENTRAL WASHINGTON. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        25  31  13  23  14  18 /  10  20  10  30  50  60
COEUR D'ALENE  24  30  13  23  14  18 /  10  10  10  30  50  60
PULLMAN        26  36  19  28  16  21 /  10  20  10  30  50  60
LEWISTON       29  42  26  35  23  27 /  10  30  20  30  40  60
COLVILLE       25  31  14  23  14  16 /  30  20  10  30  40  40
SANDPOINT      24  26  12  18  12  14 /  10  10  10  30  50  50
KELLOGG        23  28  14  22  16  16 /  10  10  20  40  60  60
MOSES LAKE     28  38  20  30  16  23 /  50  40  20  20  20  30
WENATCHEE      28  37  22  29  17  23 /  60  50  30  30  20  20
OMAK           24  32  15  25  11  15 /  50  50  30  30  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Nov 19, 2:25 PM PST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PST FRI NOV 19 2010

IDZ001>004-026-027-WAZ031>038-041>044-202230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
225 PM PST FRI NOV 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BIG WEATHER CHANGES ARE EXPECTED THIS WEEKEND INTO NEXT WEEK. COLD
ARCTIC AIR WILL MOVE INTO THE AREA THIS WEEKEND WITH TEMPERATURES
TURNING MUCH COLDER THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK.
HIGH TEMPERATURES BY TUESDAY OF NEXT WEEK WILL ONLY REACH 10 TO 20
DEGREES FAHRENHEIT. LOW TEMPERATURES WILL FALL INTO THE SINGLE
DIGITS TUESDAY AND WEDNESDAY FOR MOST AREAS...WITH MANY LOCAL
VALUES BELOW ZERO ESPECIALLY IN SNOW COVERED VALLEYS OF NORTHERN
WASHINGTON AND NORTH IDAHO.

IN ADDITION TO THE COLDER TEMPERATURES...SNOW WILL BE POSSIBLE
THIS WEEKEND GOING INTO EARLY NEXT WEEK FOR THE ENTIRE FORECAST
AREA. UNCERTAINTY REMAINS HIGH AS TO AMOUNT OF SNOW
ACCUMULATIONS...BUT MOST PLACES SHOULD RECEIVE AT LEAST LIGHT
ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Waterville Plateau

When
November 19, 7:00 PM PST to November 20, 9:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Winter Weather, Wenatchee Area

When
November 19, 7:00 PM PST to November 20, 9:00 AM PST
Where
Wenatchee Area forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Wenatchee Area2010-11-19MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265803, 268353.